It’s always disconcerting when medicine’s penchant for medications that fix one problem and cause another is exposed. Few drugs fit that category better than quinolone antibiotics. This morning we’ll review yet another side effect of this drug class that destroys the connective tissue of some patients, but this one is life-threatening.
Understanding Aortic Ruptures, Dissections, and Aneurysms
The aorta is the large main artery that carries oxygenated blood directly from the heart and distributes it into smaller arteries that supply oxygenated blood to the rest of the body. When depleted of oxygen, the blood then returns via the veins and the large main vein, the vena cava, back to the heart and lungs to be reoxygenated and repumped throughout the body again. This is appropriately called the circulatory system.
When something causes a bulge in the aorta, this is called an aortic aneurysm, and it can occur anywhere along the tubular-shaped aorta, which stretches from the heart through the chest cavity and down through the abdomen. An aortic aneurysm, due to the thinning of the aortic wall, increases the risk for aortic rupture and dissection, which is exactly what it sounds like: the wall tears open. The wall of the aorta has three layers. Tears in the inner two are aortic dissections, and emergency surgery at this stage may improve the chance of survival. An aortic rupture occurs when the dissection advances through the outer aortic wall, and it is typically fatal.
Those who are most at risk for aortic rupture or aneurysm include the elderly and patients who have high blood pressure or hypertension, peripheral vascular disease, or atherosclerotic heart disease. Obviously, anyone who already has a history of an aneurysm or other blood vessel disorder would have a much higher risk than most. In addition, there are some genetic disorders that are associated with blood vessel issues, such Marfan syndrome.
Now, it seems quinolone antibiotic use can be added to the risk list for aortic rupture and aneurysm. Quinolones are a huge family of antibiotic drugs that can be identified by -floxacin at the end of the generic drug name: ciprofloxacin (Cipro), levofloxacin (Levaquin), moxifloxacin (Avelox), and many, many more.
Quinolone Antibiotics, Aortic Rupture, and FDA Warning
A recent study found a substantial association between the use of fluoroquinolone antibiotics and aortic aneurysm and rupture. While the risk was already significantly elevated with 3 to 14 days of use, it jumped even higher in those taking quinolones for over 14 days. The risk didn’t stop when use of the drug stopped as the most at-risk period to experience aortic aneurysm or rupture was within 60 days of starting the drug.
Another study last year compared the rate of aortic rupture or aneurysm in those taking quinolone antibiotics to those taking amoxicillin (a penicillin antibiotic). Aortic ruptures or aneurysms in patients taking quinolones was increased by 66% over those taking amoxicillin within that most at-risk 60-day time period mentioned above. The study states this associates 82 aortic ruptures or aneurysms for every 1 million episodes of quinolone treatment with the drug. Other similar studies have placed the numbers of aortic ruptures or aneurysms in those taking quinolones anywhere from 9 (general population) to 300 (most at-risk population) for every 100,000 prescriptions. Whatever the number, considering quinolones are prescribed at the rate of about 30 million per year worldwide, the number of those experiencing aortic ruptures or aneurysms due to quinolones becomes quite staggering. Staggering enough, in fact, to capture the attention of the FDA…
These and other similar findings in additional studies prompted the FDA to issue a fluoroquinolone warning that requires the risk of aortic ruptures to be listed in patients’ prescription information and the medication guide.
What We Already Know About Quinolone Antibiotic Risks
Aortic ruptures and aneurysms, of course, adds to a list of problems associated with quinolone antibiotics, many of which I’ve covered here on this blog. Let’s take a look.
- There is a great deal of research, dating back a decade or more, that strongly links quinolone antibiotics to ruptures of the Achilles tendon.
- Antibiotic tendonitis, in general, due to quinolones can be extremely debilitating as this patient’s experience demonstrates.
- In some cases, tendon response to a quinolone antibiotic may be due to genetics.
- Local tendon and ligament stem cells may be injured by quinolone antibiotics.
The upshot? You can’t make this stuff up. Avoid quinolone antibiotics if you’re able. If you have a pain problem and are unlucky enough to be one of the patients that this stuff effects, things could get much worse. If you’re one of those unlucky enough to be predisposed to an aortic rupture, it can get much worse from there.